SUMTER CO., GA (WALB) - The Sumter Co. Sheriff's Office wants residents to be on high alert for a street drug causing overdoses all throughout Georgia.
Within the last week, Chief Deputy Eric Bryant said his deputies have worked two overdoses involving a synthetic opioid. He said both overdoses happened in the county's eastside, but drug use could always spread.
"We're not being too cautious about the entire country, because just as well as you know someone could have purchased some or bought something thinking that it's something else and it could be on the opposite side of the county," Bryant said.
According to authorities, deadly overdoses linked to the drug have been reported in in Warner Robins, Sylvester, and Albany. Bryant said federal agents are investigating the drug and its origin.
"I think there have been ties outside of the U.S. However the federal government is actively investigating that," Bryant said.
Bryant said residents should be on the lookout for either a yellow, small size capsule or powder. The drug is dermal meaning that it can get into your system in more ways than one.
"Simply by sniffing it, smelling it, or it getting onto your skin and into your body," Bryant said.
Residents can also avoid the drug by making sure that their medicine comes directly from a pharmacy.
"This is a time that you don't take lightly. Do not take pills that are not described to you or not in its original container. Go to the pharmacy this time," Bryant said.
If residents see an unknown substance, they're asked to leave it alone. Instead, get a detailed description of the area and call 911.
Copyright 2017 WALB. All rights reserved.